Alert archive / Pennsylvania / Special Weather Statements in 2018
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 7, 2018, 6:01 PM EDT for Lancaster County, Pennsylvania. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 6:01 PM EDT (22:01 UTC)
- Expired
- Aug 7, 2018, 6:15 PM EDT
- In force
- 14 min
- Issued by
- NWS State College, PA
County Lancaster County, PA
The radar
The Dover AFB radar (KDOX), 125 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1323 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238
WWUS81 KCTP 072201
SPSCTP
Special Weather Statement
National Weather Service State College PA
601 PM EDT TUE AUG 7 2018
PAZ066-072215-
Lancaster PA-
601 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
615 PM EDT...
At 600 PM EDT, Doppler radar indicated a strong thunderstorm over
Quarryville, moving east at 20 mph.
Pea size hail, frequent lightning, torrential downpours and winds in
excess of 40 mph are possible.
Locations impacted include...
Quarryville, Wakefield, Atglen, Georgetown, Kirkwood, Little Britain
and Buck.
LAT...LON 3977 7626 3995 7622 3995 7599 3993 7598
3993 7600 3987 7599 3987 7600 3985 7602
3981 7603 3980 7605 3979 7604 3976 7606
3976 7608 3973 7609
TIME...MOT...LOC 2200Z 278DEG 15KT 3986 7615
$$
KFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:01 PM EDT, 2 hours earlier.
Area forecast discussion, Aug 7, 4:01 PM EDT, 2 hours before
Area Forecast Discussion National Weather Service State College PA 401 PM EDT Tue Aug 7 2018 .SYNOPSIS... Humid and stormy weather will continue through midweek with strong to locally severe thunderstorms possible. Thursday looks like a drier day before an unsettled pattern unfolds over the weekend through early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and thunderstorms will continue to move through the region this afternoon along a boundary out ahead of the frontal system. Some of the strongest cells have been severe with heavy downpours. Due to the low flash flood guidance and that strong anomalous PWATS, any heavy downpours from these storms could cause minor flooding. Heat index values are certainly contributing to the potential for strong storms. They are highest through the far southeast. Expect showers and thunderstorms to continue through mid evening. Latest HRRR is doing a decent job matching convection and continues to have these storms move through the region through 03Z. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Rain showers and convection will diminish slowly after sunset with redevelopment again on Wednesday as the weakened frontal boundary remains over the northeast US and an upper level trough begins to swing over the Great Lakes. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Drier wx is likely on Thursday before an unsettled pattern unfolds over the weekend through early next week. Models and ensembles show a cut off low developing over the OH Valley by the end of the weekend. Widespread precipitation is likely to the east of the low along the Appalachians into early next week with some potential for a heavy rainfall threat considering slow system movement. The distribution and intensity of the rainfall will be sensitive to the evolution of the upper low/trough. This will be something to monitor in the coming days especially given how wet it has been this summer. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Lines of showers and thunderstorms will continue to move through the rest of the afternoon and evening. Expect periods of IFR in TSRA with MVFR overnight as showers increase after 08Z. Skies should improve between 13Z to 15Z. Expect showers again tomorrow afternoon. Based on the slow moving system, there will be a similar situation for Wed. .Outlook... Wed...Morning fog possible. Afternoon TSRA impacts possible. Thu...Morning fog possible. Fri-Sat...Scattered afternoon TSRA impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Ceru SHORT TERM...Ceru/Tyburski LONG TERM...Steinbugl AVIATION...Martin
Hazardous weather outlook, Aug 7, 4:38 AM EDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service State College PA 438 AM EDT Tue Aug 7 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-080845- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 438 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms with gusty winds and heavy downpours that could lead to localized flash flooding are possible this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe thunderstorms with gusty winds and heavy downpours are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 4:22 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG MOUNT CARMEL 40.80N 76.41W
08/07/2018 NORTHUMBERLAND PA 911 CALL CENTER
1 TREE DOWN IN MT CARMEL TOWNSHIP.
&&
EVENT NUMBER CTP1802103
JRBLocal storm report, Aug 7, 4:36 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG ASHLAND 40.87N 78.33W
08/07/2018 CLEARFIELD PA 911 CALL CENTER
WIRES DOWN AT INTERSECTION OF RT 61 AND RT 54.
&&
EVENT NUMBER CTP1802104
JRBLocal storm report, Aug 7, 5:30 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MILLERSTOWN 40.28N 78.30W
08/07/2018 BLAIR PA 911 CALL CENTER
MULTIPLE TREES DOWN.
&&
EVENT NUMBER CTP1802105
JRBLocal storm report, Aug 7, 5:31 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG NEW BLOOMFIELD 40.42N 77.19W
08/07/2018 PERRY PA 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN.
&&
EVENT NUMBER CTP1802106
JRBSpecial weather statement, Aug 7, 5:46 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
546 PM EDT TUE AUG 7 2018
PAZ059-066-072215-
Lancaster PA-Lebanon PA-
546 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 615 PM EDT...
At 545 PM EDT, Doppler radar indicated a strong thunderstorm over
Timber Hills, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Lebanon, Ephrata, Elizabethtown, Lititz, Palmyra, Manheim, Annville,
East Petersburg, Cornwall, Akron, Leola, Denver, Campbelltown,
Rothsville, Pleasant Hill, Lebanon South, Cleona, Brickerville,
Schaefferstown and Quentin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4007 7617 4015 7659 4019 7660 4020 7657
4027 7660 4034 7656 4033 7617 4029 7612
TIME...MOT...LOC 2145Z 278DEG 20KT 4025 7649
KFSpecial weather statement, Aug 7, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT TUE AUG 7 2018
PAZ066-072215-
Lancaster PA-
601 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
615 PM EDT...
At 600 PM EDT, Doppler radar indicated a strong thunderstorm over
Quarryville, moving east at 20 mph.
Pea size hail, frequent lightning, torrential downpours and winds in
excess of 40 mph are possible.
Locations impacted include...
Quarryville, Wakefield, Atglen, Georgetown, Kirkwood, Little Britain
and Buck.
LAT...LON 3977 7626 3995 7622 3995 7599 3993 7598
3993 7600 3987 7599 3987 7600 3985 7602
3981 7603 3980 7605 3979 7604 3976 7606
3976 7608 3973 7609
TIME...MOT...LOC 2200Z 278DEG 15KT 3986 7615
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:34 PM EDT | Special Weather Statement | CTP | Lycoming | 26 min |
| Aug 7, 1:38 PM EDT | Special Weather Statement | CTP | Sullivan | 37 min |
| Aug 7, 1:47 PM EDT | Special Weather Statement | CTP | Montour | 43 min |
| Aug 7, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Union | 53 min |
| Aug 7, 2:00 PM EDT | Special Weather Statement | CTP | Somerset | 30 min |
| Aug 7, 2:24 PM EDT | Areal Flood Advisory | CTP | Somerset | 2 hr |
| Aug 7, 2:33 PM EDT | Special Weather Statement | CTP | Sullivan | 42 min |
| Aug 7, 2:34 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Union | 3 hr |
| Aug 7, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 77 min |
| Aug 7, 2:54 PM EDT | Special Weather Statement | CTP | Dauphin | 51 min |
| Aug 7, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 13 min |
| Aug 7, 3:26 PM EDT | Special Weather Statement | CTP | Fulton, Huntingdon | 49 min |
| Aug 7, 3:36 PM EDT | Areal Flood Advisory | CTP | Snyder | 114 min |
| Aug 7, 3:58 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Aug 7, 4:03 PM EDT | Special Weather Statement | CTP | Dauphin | 57 min |
| Aug 7, 4:20 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 39 min |
| Aug 7, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 31 min |
| Aug 7, 5:46 PM EDT | Special Weather Statement | CTP | Lancaster | 29 min |
| Aug 7, 6:14 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 3 hr |
| Aug 7, 6:20 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Aug 7, 6:40 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 35 min |
| Aug 7, 6:58 PM EDT | Flash Flood Warning | CTP | Sullivan | 3 hr |
| Aug 7, 7:11 PM EDT | Areal Flood Advisory | CTP | Lancaster | 2 hr |
Nearby
Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.